Alert archive / Maine / Coastal Flood Statements in 2017
Coastal Flood Statement 2, NWS Gray, ME
NWS Gray, ME issued this coastal flood statement at Jan 10, 2017, 2:40 PM EST for Rockingham County, New Hampshire; 6 counties in Maine. It took effect at Jan 11, 2017, 5:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2017, 2:40 PM EST (19:40 UTC)
- In effect from
- Jan 11, 2017, 5:00 AM EST
- Expired
- Jan 11, 2017, 11:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
012 WHUS41 KGYX 101940 CFWGYX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE GRAY ME 240 PM EST TUE JAN 10 2017 ...SOME MINOR SPLASHOVER EXPECTED AROUND THE TIME OF HIGH TIDE WEDNESDAY MORNING... .A STRONG SOUTH TO SOUTHEAST FLOW WILL DEVELOP OVER THE GULF OF MAINE THIS EVENING AND OVERNIGHT. WAVES WILL QUICKLY BUILD AND A STORM SURGE OF ONE HALF TO ONE FOOT CAN BE EXPECTED BY WEDNESDAY MORNING. THIS WILL COMBINE WITH A HIGH ASTRONOMICAL TIDE OF 11.2 FEET AROUND 930 AM WEDNESDAY RESULTING IN SOME MINOR SLPASH-OVER AND BEACH EROSION. MEZ023>028-NHZ014-110345- /O.NEW.KGYX.CF.S.0002.170111T1000Z-170111T1600Z/ COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-COASTAL ROCKINGHAM- 240 PM EST TUE JAN 10 2017 ...SOME MINOR SPLASH-OVER EXPECTED WEDNESDAY MORNING... * LOCATION...COASTAL NEW HAMPSHIRE...SOUTHWEST AND CENTRAL COASTAL MAINE. * COASTAL FLOODING...MINOR SPLASH-OVER AROUND THE TIME OF HIGH TIDE. * TIMING...BETWEEN 800 AND 11 AM WEDNESDAY. * IMPACTS...BEACH EROSION AND MINOR SPLASH-OVER. $$
2 follow-up statements
074 WHUS41 KGYX 110341 CFWGYX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE GRAY ME 1041 PM EST TUE JAN 10 2017 ...SOME MINOR SPLASHOVER EXPECTED AROUND THE TIME OF HIGH TIDE WEDNESDAY MORNING... .A STRONG SOUTH TO SOUTHEAST FLOW WILL DEVELOP OVER THE GULF OF MAINE THIS EVENING AND OVERNIGHT. WAVES WILL QUICKLY BUILD AND A STORM SURGE OF ONE HALF TO ONE FOOT CAN BE EXPECTED BY WEDNESDAY MORNING. THIS WILL COMBINE WITH A HIGH ASTRONOMICAL TIDE OF 11.2 FEET AROUND 930 AM WEDNESDAY RESULTING IN SOME MINOR SPLASH- OVER AND BEACH EROSION. MEZ023>028-NHZ014-111145- /O.CON.KGYX.CF.S.0002.170111T1000Z-170111T1600Z/ COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-COASTAL ROCKINGHAM- 1041 PM EST TUE JAN 10 2017 ...MINOR SPLASH-OVER POSSIBLE WEDNESDAY MORNING... * LOCATION...COASTAL NEW HAMPSHIRE...SOUTHWEST AND CENTRAL COASTAL MAINE. * COASTAL FLOODING...MINOR SPLASH-OVER AROUND THE TIME OF HIGH TIDE. * TIMING...BETWEEN 800 AND 1100 AM WEDNESDAY. * IMPACTS...MINOR BEACH EROSION AND SPLASH-OVER. $$ LEGRO
796 WHUS41 KGYX 110857 CFWGYX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE GRAY ME 357 AM EST WED JAN 11 2017 ...SOME MINOR SPLASHOVER IS EXPECTED AROUND THE TIME OF HIGH TIDE THIS MORNING... .A STRONG SOUTH TO SOUTHEAST FLOW WILL CONTINUE OVER THE GULF OF MAINE THIS MORNING. BUILDING WAVES AND A STORM SURGE OF HALF A FOOT TO ONE FOOT CAN BE EXPECTED. THESE FACTORS COMBINED WITH A HIGH ASTRONOMICAL TIDE OF 11.2 FEET AROUND 930 AM THIS MORNING WILL RESULT IN SOME MINOR SPLASH-OVER AND BEACH EROSION. MEZ023>028-NHZ014-111600- /O.CON.KGYX.CF.S.0002.170111T1000Z-170111T1600Z/ COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-COASTAL ROCKINGHAM- 357 AM EST WED JAN 11 2017 ...SOME MINOR SPLASHOVER IS EXPECTED AROUND THE TIME OF HIGH TIDE THIS MORNING... * LOCATION...COASTAL NEW HAMPSHIRE...SOUTHWEST AND CENTRAL COASTAL MAINE. * COASTAL FLOODING...MINOR SPLASH-OVER AROUND THE TIME OF HIGH TIDE. * TIMING...BETWEEN 800 AND 1100 AM WEDNESDAY. * IMPACTS...MINOR BEACH EROSION AND SPLASH-OVER. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this coastal flood statement went out at Jan 10, 11:33 AM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Jan 10, 11:33 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1133 AM EST Tue Jan 10 2017
.SYNOPSIS...
High pressure will shift well offshore today as a warm front
approaches from the southwest. The warm front will lift north of
the region tonight and be quickly followed by a trailing cold
front early Wednesday. Another cold front will approach from the
west Wednesday night and Thursday and will cross the region
Thursday night. High pressure will build in from the west Friday
through Saturday and will hold over the area on Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
16z update...
Quick update to adjust temps/tds/sky grids. Temperatures in some
areas lagging behind forecast after last nights chilly readings.
Expect thickening clouds through mid afternoon as over-running
west of the forecast area shifts east. Very dry airmass in place
over the region will take some time to saturate...but looking for
light snow to push into southwest zones late this afternoon or
early evening with a quick transition to mixed or rain in southern
and coastal zones. No other changes to the forecast planned attm.
Previous discussion...
640 AM...Minor ESTF update to reflect the current mesonet in near
term grids.
Prev Disc...
At 07z...a 1040 millibar high was anchored southeast of Nova
Scotia. A complex area of low pressure was situated over the
Northern Plains. For today...the ridge will shift further
offshore. Shortwave impulse over the northern plains will ride
northeast across the Great Lakes along with associated intensifying
surface low. Warm front with this system will approach the region
later today with clouds and eventually overunning precipitation
developing towards evening. Milder return flow should allow
temperatures to rebound to the 20s and lower 30s by the afternoon
after a chilly start this morning.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The deepening surface low will ride northeast into eastern Canada
tonight while warm front presses northward across the forecast
area. We'll see a steadier period of precipitation tonight with
warm air advection with models having trended colder past few
runs. With precipitation onset even the coast may briefly go to
snow and sleet this evening before the strengthening onshore wind
transitions the precipitation to all rain. Further inland...we
remain cold enough for snow and sleet aloft for much if not all of
the precipitation tonight. Where southerly flow does manage to
warm temperatures above freezing and the precipitation becomes
light enough...we should mix with or even change to rain. The risk
of freezing rain or drizzle is low and what snow and sleet
accumulates should be largely below advisory threshold.
Precipitation will taper from southwest to northeast late tonight
as the cold front pivots across the forecast area. The low level
jet will traverse the area overnight and along the coast east of
Portland we could flirt with wind advisory criteria for several
hours towards morning. Early lows will be in the 20s and lower
30s...then gradually warming overnight...particularly along the
coast and over Maine mid coast. On Wednesday...the cold front
sweeps quickly offshore along with lingering precipitation. Mild
850 millibar temperatures...southwest flow...and clearing skies
should allow temperatures to warm into the 40s in most
locales...with a few 50 degree readings not out of the question
over southeast New Hampshire into adjacent southwest Maine.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Broad scale troughing will dominate the weather pattern over the
CONUS for most of the extended. The exception to this will be
ridging trying to build in over the southeastern states which will
prevent short waves from digging too much before they reach
New England.
After a break in precipitation Wednesday afternoon and evening the
next short wave will dip closer in the northern stream pushing a
frontal system through the region by Friday morning. Widespread
light precipitation is expected with a significant portion of
the area seeing a few hours of freezing rain late Wednesday night
into Thursday morning before temperatures warm. Icing amounts
will be on the light side- generally less than a tenth of an
inch- but will cause trouble for commuters Thursday across the
foothills and mountains especially.
The immediate coast will likely see rain the entire time with far
northern sections possibly mixing with snow. The colder air
will remain wedged along the terrain initially, and as
temperatures gradually warm, freezing/frozen precipitation will
retreat north and east. Models are indicated a quick warm up into
the 40s to near 50 for southern sections. Thankfully only light
QPF is forecasted, so even if temperatures don't warm as fast as
indicated, we are still not expecting a high impact event.
The weekend will be dry with sunny skies and temperatures
cooling off around normal.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wednesday/...VFR, then decreasing to MVFR late
afternoon with IFR expected in SN/RA tonight into Wednesday
morning, improving to VFR throughout by Wednesday afternoon. LLWS
can be expected tonight, but these winds may mix to the surface at
coastal terminals late tonight.
Long Term...There will be areas of MVFR or lower ceilings Thursday
into Thursday night mainly in -RA with -FZRA possible at LEB and
HIE. Conditions improve to VFR for Friday and Saturday.
&&
.MARINE...
Short Term /through Wednesday/....We'll see increasing southerly
flow today, reaching gales towards evening. Gales continue
overnight with a few gusts to near storm force possible late
tonight. Winds will diminish toward daybreak Wednesday, but should
linger at SCA levels through the morning.
Long Term...Small craft advisories will be needed Thursday and
Friday with borderline wind gusts and seas remaining above 5 feet.
&&
.TIDES/COASTAL FLOODING...
We're entering the period of high astronomical tides. The strong
onshore flow tonight will gradually shift to southwest on Wednesday
morning shortly before the 930 AM high tide. The projected tide is
only 0.8 ft MLLW below flood stage. When this tide is combined with
surge from the storm and nearshore waves of up to 10 ft there is
the potential for splashover...as well as some beach erosion and
minor coastal flooding around the tide of high tide.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Warning from 3 PM this afternoon to 7 AM EST Wednesday
for ANZ150>154.
&&Hazardous weather outlook, Jan 10, 3:44 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 344 AM EST TUE JAN 10 2017 MEZ023>025-NHZ014-110845- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-COASTAL ROCKINGHAM- 344 AM EST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE...SOUTHWEST MAINE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. LIGHT PRECIPITATION WILL SPREAD INTO THE REGION TODAY IN THE FORM OF A RAIN/SNOW MIX AT TIMES FOR THE COAST BEFORE CHANGING TO ALL RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ007>009-012>014-018>021-NHZ001>013-015-110845- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-NORTHERN COOS- SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON- SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE- EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM- WESTERN AND CENTRAL HILLSBOROUGH- 344 AM EST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. LIGHT PRECIPITATION WILL SPREAD INTO THE REGION TODAY IN THE FORM OF SNOW AWAY FROM THE COAST AND A RAIN/SNOW MIX AT TIMES FOR THE COAST. INTERIOR SOUTHERN SECTIONS MAY ALSO SEE A WINTRY MIX BRIEFLY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER SYSTEM WILL BRING A WINTRY MIX OF PRECIPITATION TO INTERIOR LOCATIONS EARLY THURSDAY BEFORE CHANGING TO ALL RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ022-026>028-110845- INTERIOR WALDO-LINCOLN-KNOX-COASTAL WALDO- 344 AM EST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. WINDS MAY GUST UP TO 35 MPH AT TIMES TONIGHT ALONG THE MID COAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG ONSHORE FLOW ALONG WITH HIGH ASTRONOMICAL TIDES AND BUILDING WAVES MAY PRODUCE SPLASH-OVER, BEACH EROSION, AND MINOR COASTAL FLOODING ALONG THE MID COAST AROUND THE TIME OF THE 9:30 AM HIGH TIDE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS EXPECTED AT THIS TIME. ANZ150>154-110845- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 344 AM EST TUE JAN 10 2017 ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 8:46 PM EST | Gale Warning | GYX | 37 hr | |
| Jan 10, 2:47 PM EST | Wind Advisory | GYX | Knox, Lincoln, Sagadahoc, Waldo | 18 hr |
| Jan 10, 3:03 PM EST | Storm Warning | GYX | 19 hr | |
| Jan 10, 6:52 PM EST | Special Weather Statement | GYX | Androscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 1 more | 53 min |
Nearby
Coastal Flood Statements in Maine, 2017Coastal Flood Statements in New Hampshire, 2017Every coastal flood statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.